Buscopan Consumer Medicine Information

Hyoscine butylbromide

What is in this leaflet

This leaflet answers some common questions about Buscopan tablets. It does not contain all available information. It does not take the place of talking to your doctor or pharmacist. Keep this information with your tablets. You may need to read it again later.

To find out more about Buscopan

You should ask your doctor or pharmacist if you have any questions about your medicine or if you have any concerns about taking Buscopan.

What Buscopan is used for

Buscopan is known as an anticholinergic medicine. It relieves the pain of stomach and bowel cramps by helping your digestive system to relax.

Always consult your doctor or pharmacist if the pain does not improve within 48 hours or if pain worsens after treatment.

Before taking Buscopan

When not to take Buscopan

Do not take Buscopan if you are allergic to hyoscine butylbromide or to any of the other ingredients in Buscopan. These ingredients are listed in full at the end of this leaflet (See 7b Ingredients).

If you are uncertain as to whether you have such an allergy you should raise this concern with your doctor or pharmacist.

Do not take Buscopan if you have myasthenia gravis, glaucoma, porphyria or a condition of the bowel known as megacolon.

Seek advice from your doctor or pharmacist if you have, or have had, a prostate or heart condition. This is because Buscopan should not be used in some types of prostate disease and a certain type of heart complaint.

Buscopan should not be used when there is a blockage in the stomach or bowel, or in certain conditions when there is reduced bowel activity. These conditions are best explained by your doctor or pharmacist.

You should never take Buscopan after the EXPIRY DATE on the product packaging.

Before you start taking Buscopan

Ask your doctor or pharmacist to discuss with you the things you ought to know before taking Buscopan, particularly if you have not taken it before.

Before taking Buscopan you must tell your doctor or pharmacist if you are taking any other medicines, obtained with or without a doctor's prescription. In particular you should tell your doctor or pharmacist if you are taking:

  • metoclopramide, quinidine or amantadine
  • any medicine which contains antihistamines (commonly used to treat allergies)
  • any medicine for the treatment of emotional disorders, heart disease or respiratory disease
  • any other medicine for the treatment of this or another stomach or bowel condition

It is important to discuss this with your doctor or pharmacist because Buscopan may not work as well in the presence of some other medicines or side effects may be increased.

Pregnancy

Special care is recommended during pregnancy, particularly in the first three months.

Ask for your doctor's advice if you are pregnant, or likely to become pregnant during your course of medication.

Breastfeeding

Special care is recommended if you are breastfeeding as no studies have been conducted in nursing women.

Ask for your doctor's advice if you are breastfeeding or likely to breastfeed during the course of your medication.

Children

Buscopan tablets are not recommended for use in children under 6 years of age.

Ability to drive or operate machinery

In rare cases, Buscopan may cause drowsiness. If affected, do not drive or operate machinery.

Alcohol

Do not drink alcohol while on medication with Buscopan. Alcohol may increase the chance of side effects such as drowsiness.

Taking Buscopan

How much to take

The recommended dose for adults and children over 6 years of age is two tablets four times a day (taken about every 4-6 hours).

Tablets should be swallowed whole with a little fluid.

Ask your doctor or pharmacist for further information if they have advised you to take a different dose.

Do not take Buscopan for longer than 2-3 days at a time except on the recommendation of a doctor.

If you forget to take a dose

If you miss a dose, take it as soon as you remember. However, if you remember when it is almost time for your next dose, take only your usual dose at that time.

It is not necessary to finish taking all the tablets in the pack if you find you no longer have any pain.

If you have taken too much Buscopan

Seek medical advice if you have used more than the recommended or prescribed dose of Buscopan and you experience signs of overdose as listed below.

Signs of overdose may include drowsiness, dry mouth, difficulty passing urine, reddening of the skin, decreased gastrointestinal tract movement, fast heart rate and sight disturbances.

Advice can be provided by a doctor, pharmacist or Poisons Information Centre (telephone 0800 POISON or 0800 764766).

Do not drive a car or operate machinery if you have taken more than the recommended or prescribed dose of Buscopan.

While you are taking Buscopan

As mentioned previously, do not drink alcohol and tell your doctor or pharmacist if you begin taking any other medicine while you are taking Buscopan.

Cramps in the stomach or bowel may be temporary or may signal the presence of a more serious problem. Always consult your doctor or pharmacist if the pain is severe or does not improve within 48 hours of taking Buscopan.

Side effects

You should be aware that all medicines carry some risks and that all possible risks may not be known at this stage despite thorough testing.

Ask for the advice of your doctor or pharmacist if you have any concerns about the effects of taking this medicine.

If side effects occur, they are usually mild when Buscopan is used at the recommended dose. Very occasionally, Buscopan tablets may cause:

  • dry mouth and fast heart rate
  • reduced sweating and difficulty with passing urine.

If these occur, they usually disappear when you stop taking the tablets.

Very rare but more serious side effects include:

  • allergic reactions, such as skin rashes, or swelling of the face
  • difficulty in breathing.

If these occur, seek medical advice or attention immediately.

Otherwise, tell your doctor or pharmacist as soon as possible if you experience any side effects during or after using Buscopan.

Unexpected effects, not listed above, can occur with any medicine. You should tell your doctor or pharmacist if you notice anything unusual, during or after taking Buscopan.

After taking Buscopan

Storage

Buscopan should be kept in a cool, dry place where the temperature stays below 25°C. For example, do not leave your tablets in a car or store them in the bathroom. Heat and dampness will damage the tablets.

Keep Buscopan tablets where children cannot reach them.

Disposal

After the expiry date has passed, any unused Buscopan should be returned to your pharmacist so that it can be disposed of safely.

Product Description

What the tablets look like

Buscopan is the brand name of your tablets. These tablets are small, shiny and white in colour.

Buscopan is available in a plastic bottles of 100 tablets.

Ingredients

Each Buscopan tablet contains 10mg of hyoscine butylbromide.

There are also a number of other ingredients which are used in the formation of the tablet core. These ingredients are calcium hydrogen phosphate, maize starch, soluble starch, colloidal anhydrous silica, tartaric acid and stearic acid.

Ingredients used in the sugar coating are sucrose, povidone, purified talc, acacia, titanium dioxide, macrogol 6000, carnauba wax and white beeswax.

BuscopanŽ is a registered trade mark of Boehringer Ingelheim

This leaflet was prepared on 25 August 2000.